Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 65, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 21, 2007, 8:58 PM CDT for 5 counties in North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2007, 8:58 PM CDT (01:58 UTC)
- Expired
- May 21, 2007, 10:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Burleigh County, ND, McLean County, ND, Morton County, ND, Oliver County, ND, Sheridan County, ND
The radar
The Bismarck radar (KBIS), 57 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 2:11 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1843 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1774 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 220159 SVRBIS NDC015-055-059-065-083-220300- /O.NEW.KBIS.SV.W.0065.070522T0158Z-070522T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 858 PM CDT MON MAY 21 2007 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA... SOUTHEASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA... NORTHEASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA... EASTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA... SOUTHERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 1000 PM CDT * AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MERCER TO CROWN BUTTE LAKE...OR ALONG A LINE EXTENDING FROM 46 MILES NORTH OF BISMARCK TO 13 MILES WEST OF BISMARCK...AND MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... DOUBLE DITCH INDIAN VILLIAGE AND WILTON AROUND 905 PM CDT... NEW JOHNS LAKE AROUND 915 PM CDT... BALDWIN AROUND 920 PM CDT... MCCLUSKY AROUND 930 PM CDT... REGAN AROUND 940 PM CDT... DENHOFF AROUND 955 PM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING..AND AWAY FROM WINDOWS. LAT...LON 4756 10109 4678 10119 4693 10014 4760 10011 $$ CS/HW
1 follow-up statement
000 WWUS53 KBIS 220230 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 929 PM CDT MON MAY 21 2007 NDC015-055-059-065-083-220300- /O.CON.KBIS.SV.W.0065.000000T0000Z-070522T0300Z/ MCLEAN ND-SHERIDAN ND-BURLEIGH ND-OLIVER ND-MORTON ND- 929 PM CDT MON MAY 21 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTH CENTRAL MORTON...EASTERN OLIVER...NORTHERN BURLEIGH... SOUTHERN SHERIDAN AND SOUTHEASTERN MCLEAN COUNTIES... AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MCCLUSKY TO DOUBLE DITCH INDIAN VILLIAGE...OR ALONG A LINE EXTENDING FROM 49 MILES NORTH OF BISMARCK TO 6 MILES NORTHWEST OF BISMARCK... MOVING EAST AT 20 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... MCCLUSKY AROUND 935 PM CDT... REGAN AROUND 950 PM CDT... DENHOFF...7 MILES WEST OF GOODRICH AND 9 MILES NORTHWEST OF WING AROUND 1000 PM CDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR NORTH DAKOTA. LAT...LON 4756 10109 4678 10119 4693 10014 4760 10011 $$ KJB/HW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:30 PM CDT, 5 hours 28 minutes earlier.
Area forecast discussion, May 21, 3:30 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 330 PM CDT MON MAY 21 2007 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT... MAIN CONCERNS TONIGHT INVOLVE THE THREAT OF SEVERE WEATHER. BIS SPECIAL SOUNDING AT 17Z INDICATED CAPPING STILL PRESENT BUT WITH CAPE OF CLOSE TO 2500 AT THE CONVECTIVE TEMPERATURE OF 84. WITH SFC COLD FRONT EXPECTED TO PUSH TO CENTRAL NORTH DAKOTA BY MID EVENING THE POTENTIAL FOR SEVERE WEATHER THE MAIN CONCERN THIS EVENING. CLOUDS AND COOL BOUNDARY LAYER MIXED OUT AS WARM FRONT PROGRESSED NORTH THIS AFTERNOON. EXPECT THUNDERSTORMS TO INITIATE ALONG COLD FRONT AND PROGRESS EAST TONIGHT. LARGE HAIL AND STRONG WINDS APPEAR TO BE THE MAIN THREAT. SOME TRAINING OF THUNDERSTORMS A POSSIBILITY FOR SIGNIFICANT PRECIP TONIGHT...BUT WITH EASTWARD TRANSLATION OF FRONTAL SYSTEM DONT ANTICIPATE FLASH FLOOD THREAT AT THIS TIME. AS UPPER LOW SWINGS THROUGH TUESDAY NIGHT AND WEDNESDAY THINK THREAT A WIDESPREAD RAINS WILL BLANKET WESTERN AND NORTHERN SECTIONS OF CWA... GENERALLY THE DRIEST AREAS OF THE REGION. COOL AND SHOWERY WEATHER FOR THE REMAINDER OF THE FORECAST PERIOD WITH GENERALLY LOW HEIGHTS ALOFT AND PROGRESSIVE FLOW. .LONG TERM...THURSDAY THROUGH MONDAY NIGHT... MODELS ARE IN A BIT OF DISARRAY AS THEY ATTEMPT TO HANDLE THE UPPER WAVE DROPPING FROM SW CANADA INTO THE NW U.S. LATE THIS WEEK. THE 12Z GFS ACTUALLY SLOWS THE SYSTEM DOWN FROM PREVIOUS RUNS AND THEN BRINGS IT ACROSS THE NORTHERN PLAINS AS A WEAKENING WAVE IN INCREASINGLY ZONAL FLOW SUN INTO MON. HOWEVER...WE TRENDED OUR FCST TO A BLEND OF THE 00Z AND 06Z GFS AND 00Z ECMWF AS THEY WERE IN GOOD AGREEMENT. EARLY ON THIS RESULTED IN COOLER AND POTENTIALLY WETTER CONDITIONS THAN THE 12Z GFS WOULD SUGGEST...WITH 850MB TEMPS A FEW DEG WARMER ON THE NEW MODEL. EITHER WAY THOUGH IT WILL BE A COOL WEEKEND WITH 850MB TEMPS RANGING FROM 0 TO JUST BLO 10 C NO MATTER WHICH FLAVOR YOU CHOOSE...BUT WITH TIMING OF THE COLDEST TEMPS VERY MUCH DEPENDENT ON THE SPEED OF THE UPPER WAVE. IN FACT...IF OR WHEN WE DO SEE PRECIP IT MAY BE DIFFICULT TO GET INTO THE 50S F. THE ENSEMBLE GFS GUIDANCE SHOWS WELL THE MEDIOCRE CONFIDENCE WITH A LARGE SPREAD IN THERMAL FIELDS DURING THE LONG TERM. OUR FCST IS TRENDED TOWARD AND EVEN A BIT BELOW THE ENSEMBLE MEAN...BUT AGAIN WITH ONLY MODERATE CONFIDENCE UNTIL BETTER CONTINUITY IS ACHIEVED IN MODEL SOLUTIONS. && .AVIATION... TSRA WILL ERUPT ALONG A COLD FRONT IN WESTERN ND THIS AFTERNOON AND SPREAD EAST THRU THE EVENING. SOME STORMS ARE APT TO BE SEVERE WITH DAMAGING SFC WINDS AND LARGE HAIL SFC AND ALOFT. ACTIVITY SHOULD EXPAND IN COVERAGE AFT 00Z WITH A LARGE COMPLEX OF SHOWERS AND STORMS LIKELY TAKING SHAPE OVERNIGHT IN CENTRAL ND. MVFR CIGS AND VIS WILL LIKELY BE THE NORM WITH THIS ACTIVITY...BUT IT IS CERTAINLY POSSIBLE THAT IFR CONDITIONS WILL TAKE SHAPE AS THE ACTIVITY PERSISTS INTO TUESDAY MORNING ALONG THE SLOW-MOVING FRONT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && WAA/CJS
Hazardous weather outlook, May 21, 4:52 AM CDT, 16 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 452 AM CDT MON MAY 21 2007 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 452 AM CDT MON MAY 21 2007 /352 AM MDT MON MAY 21 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS WILL LIKELY REACH SEVERE LIMITS...WITH LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. JV
In the hours before
Local storm report, May 21, 8:00 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
800 PM CDT MON MAY 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM HAIL CENTER 47.12N 101.30W
05/21/2007 E0.25 INCH OLIVER ND EMERGENCY MNGR
STILL OCCURING.
&&
KJBLocal storm report, May 21, 8:03 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
803 PM CDT MON MAY 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TSTM WND GST CENTER 47.12N 101.30W
05/21/2007 E60 MPH OLIVER ND EMERGENCY MNGR
0757 PM TSTM WND GST CENTER 47.12N 101.30W
05/21/2007 E60 MPH OLIVER ND EMERGENCY MNGR
HEAVY RAIN AND STREET FLOODING.
0757 PM TSTM WND GST CENTER 47.12N 101.30W
05/21/2007 E60 MPH OLIVER ND EMERGENCY MNGR
HEAVY RAIN...0.57 INCHES AND STREET FLOODING.
&&
KJBLocal storm report, May 21, 8:03 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND...CORRECTION
803 PM CDT MON MAY 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TSTM WND GST CENTER 47.12N 101.30W
05/21/2007 E60 MPH OLIVER ND EMERGENCY MNGR
HEAVY RAIN...0.57 INCHES AND STREET FLOODING.
&&
KJBLocal storm report, May 21, 8:33 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
833 PM CDT MON MAY 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM TSTM WND GST RUGBY 48.37N 99.99W
05/21/2007 M66 MPH PIERCE ND CO-OP OBSERVER
&&
KJBLocal storm report, May 21, 8:38 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
838 PM CDT MON MAY 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL MAKOTI 47.96N 101.81W
05/21/2007 E1.75 INCH WARD ND PUBLIC
HAIL LASTED 10 MINUTES STARTED AS PEA SIZE. RAINFALL 1.27
IN 20 MINUTES.
0553 PM HAIL 9 ENE MAKOTI 48.01N 101.63W
05/21/2007 E0.88 INCH WARD ND STORM CHASER
DURATION UNKNOWN. FROM TV MEDIA.
0612 PM HAIL 5 E MINOT 48.23N 101.19W
05/21/2007 E0.88 INCH WARD ND PUBLIC
HAIL ON AND OFF FOR ABOUT 30 MINUTES.
0617 PM HAIL 5 NE BEULAH 47.32N 101.70W
05/21/2007 E1.00 INCH MERCER ND CO-OP OBSERVER
HAIL LASTED ABOUT 5 MINUTES.
0620 PM HAIL GLEN ULLIN 46.81N 101.83W
05/21/2007 E0.25 INCH MORTON ND TRAINED SPOTTER
HAIL STILL OCCURING.
0620 PM HAIL MCCLUSKY 47.48N 100.44W
05/21/2007 E1.75 INCH SHERIDAN ND CO-OP OBSERVER
HAIL LASTED ABOUT 5 MINUTES.
0641 PM HAIL LANSFORD 48.63N 101.38W
05/21/2007 E0.75 INCH BOTTINEAU ND CO-OP OBSERVER
STILL HAILING.
0643 PM HAIL HEBRON 46.90N 102.04W
05/21/2007 E0.75 INCH MORTON ND FIRE DEPT/RESCUE
HAIL LASTED ABOUT 5 MINUTES.
0645 PM HAIL MCCLUSKY 47.48N 100.44W
05/21/2007 E1.75 INCH SHERIDAN ND LAW ENFORCEMENT
0715 PM TORNADO 4 E GLEN ULLIN 46.81N 101.75W
05/21/2007 MORTON ND STORM CHASER
CURRENTLY ON THE GROUND.
0722 PM TORNADO 5 E GLEN ULLIN 46.81N 101.73W
05/21/2007 MORTON ND STORM CHASER
SECOND TORNODO REPLACES INITAL ONE.
0738 PM HAIL LANSFORD 48.63N 101.38W
05/21/2007 E1.00 INCH BOTTINEAU ND CO-OP OBSERVER
STILL HAILING AT TIME OF REPORT.
0750 PM HAIL 5 E MAKOTI 47.96N 101.70W
05/21/2007 E1.25 INCH WARD ND PUBLIC
0757 PM TSTM WND GST CENTER 47.12N 101.30W
05/21/2007 E60.00 MPH OLIVER ND EMERGENCY MNGR
HEAVY RAIN...0.57 INCHES AND STREET FLOODING.
0757 PM TSTM WND GST CENTER 47.12N 101.30W
05/21/2007 E60.00 MPH OLIVER ND EMERGENCY MNGR
HEAVY RAIN AND STREET FLOODING.
0757 PM TSTM WND GST CENTER 47.12N 101.30W
05/21/2007 E60.00 MPH OLIVER ND EMERGENCY MNGR
0757 PM HAIL CENTER 47.12N 101.30W
05/21/2007 E0.25 INCH OLIVER ND EMERGENCY MNGR
STILL OCCURING.
0822 PM TSTM WND GST RUGBY 48.37N 99.99W
05/21/2007 M66.00 MPH PIERCE ND CO-OP OBSERVER
&&
KJBLocal storm report, May 21, 8:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
842 PM CDT MON MAY 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL ROLETTE 48.66N 99.84W
05/21/2007 E2.00 INCH ROLETTE ND CO-OP OBSERVER
HAIL LASTED ABOUT 5 MINUTES.
&&
KJBThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:00 PM CDT | Severe Thunderstorm Warning | BIS | Sheridan | 60 min |
| May 21, 7:05 PM CDT | Tornado Warning | BIS | Morton | 25 min |
| May 21, 7:12 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 47 min |
| May 21, 7:14 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 61 min |
| May 21, 7:17 PM CDT | Severe Thunderstorm Warning | BIS | Renville | 28 min |
| May 21, 7:22 PM CDT | Tornado Warning | BIS | Oliver | 38 min |
| May 21, 7:29 PM CDT | Tornado Warning | BIS | Morton | 31 min |
| May 21, 7:35 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 55 min |
| May 21, 7:47 PM CDT | Severe Thunderstorm Warning | BIS | Pierce, Rolette | 58 min |
| May 21, 7:50 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 25 min |
| May 21, 7:53 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 67 min |
| May 21, 8:00 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 60 min |
| May 21, 8:08 PM CDT | Severe Thunderstorm Warning | BIS | Pierce, Rolette | 67 min |
| May 21, 8:17 PM CDT | Severe Thunderstorm Warning | BIS | Mercer | 25 min |
| May 21, 8:25 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 38 min |
| May 21, 10:00 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 50 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.